Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 371, NWS Dodge City, KS

September 14, 2001Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 14, 2001, 6:22 PM CDT for Kearny County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 14, 2001, 6:22 PM CDT (23:22 UTC)
Expired
Sep 14, 2001, 7:15 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kearny County, KS

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:00 PM CDTHail 1.75Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS53 KDDC 142323
SVRDDC
KSC093-150015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT FRI SEP 14 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 715 PM CDT

* AT 622 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER WICHITA COUNTY...OR ABOUT 9 MILES WEST OF
  LYDIA...BUILDING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL NORTHERN KEARNY COUNTY THROUGH 715 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3825 10121 3825 10154 3797 10154 3802 10113

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:21 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 14, 3:21 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT FRI SEP 14 2001

ANY STORMS THAT FIRE THIS EVENING ALONG THE SURFACE TROUGH IN FAR
WESTERN KANSAS AND EASTERN COLORADO MAY LINGER INTO THE EVENING. SO
WE WILL KEEP 30% POPS FOR WESTERN PART OF CWA FOR TONIGHT BUT ONLY
20% FURTHER EAST. SATURDAY LOOKS LIKE A VERY ACTIVE DAY FOR SEVERE
WEATHER. AS A CLOSED LOW DIGS SOUTH DOWN THE NORTHERN HIGH PLAINS
...A COLD FRONT WILL ENTER NORTHERN KANSAS BY EARLY AFTERNOON. WITH
MODERATE WESTERLY FLOW ALOFT...A WEAK CAP...AND AMPLE
INSTABILITY...THUNDERSTORMS SHOULD DEVELOP BY EARLY AFTERNOON IN NW
SECTIONS. THIS ACTIVITY SHOULD PROPAGATE TO THE SE DURING THE EARLY
EVENING HOURS. WE WILL UP POPS TO 50% FOR ALL BUT THE NW AND EXTREME
SE COUNTIES(40%). IN ADDITION...UPSLOPE FLOW WILL DEVELOP ACROSS
EASTERN COLORADO BY AFTERNOON...WHICH COULD LEAD TO MCS DEVELOPMENT
SATURDAY NIGHT ACROSS WESTERN KANSAS. SO WE WILL INCREASE POPS
SATURDAY NIGHT TO 40% FOR WESTERN SECTIONS. WITH EACH RUN THE
SOUTHWARD PUSH ON SATURDAYS FRONT IS DIMINISHED. THIS IS LIKELY DUE
TO THE FACT THAT THE SOUTHERN BRANCH OF THE WESTERLIES IS STRONGER
THAN PROGGED BY ANY OF THE MODELS. HENCE A LEE TROUGH SETS UP AND
PUSHES THE HIGH TO THE EAST QUICKLY. WITH A STATIONARY BOUNDARY
HANGING AROUND AND MODERATE WESTERLY FLOW ALOFT...WE WILL UP THE
SLIGHT CHANCE POPS TO 30% FOR SUNDAY FOR THE ENTIRE AREA. SUNDAY
COULD BE ANOTHER SEVERE WEATHER DAY WITH 60KT ANVIL LEVEL WINDS
SERVING TO GREATLY ENHANCE PRECIP EVACUATION FROM THE UPDRAFTS. IN
ADDITION THE MID-LEVEL WINDS INCREASE TO 35 KTS BY SUNDAY. THUS THE
SHEAR COULD BE SUFFICIENT FOR ROTATING STORMS.

EXTENDED:

MAIN PROBLEM WITH THE EXTENDED WILL BE TIMING OF PRECIPITATION
CHANCES. SPLIT FLOW REGIME TO EVOLVE EARLY THIS WEEK WITH SOUTHERN
STREAM SETTING UP OVER THE CENTRAL CONUS AFTER THIS WEEKEND. MODELS
AS ONE WOULD EXPECT ARE STRUGGLING WITH PIECES OF UPPER LEVEL ENERGY
WITH BETWEEN THE TWO STREAMS. ALL MODELS SEEM TO BE IN AGREEMENT
WITH KEEPING A LONGWAVE TROF OVER THE CENTRAL CONUS AND WITH TIMING
DIFFICULTIES QUITE LARGE AND A BAROCLINIC ZONE LIKELY IN THE
VICINITY WILL NOT TRY TO BREAK PRECIPITATION CHANCES DOWN INTO
SPECIFIC PERIODS. FAIRLY STRONG WESTERLIES IN THE NORTHERN STREAM
ACROSS THE U.S./CAN BORDER SHOULD KEEP ANY COLD OUTBREAKS IN CHECK
AND WILL GO WITH SLIGHTLY COOLER THAN CLIMO TEMPS INTO THURSDAY.
WESTERLIES LOOK TO BE EXPANDING OVER THE NORTHERN PACIFIC BY LATE
WEEK AND MAY BRING A WARMING AND DRYING TREND IN THE 7 TO 10 DAY
PERIOD AND WILL SUGGEST SUCH AN EVOLUTION FOR FRIDAY ON.

FOR MORE DETAILED INFORMATION ON THE 8-10 DAY FORECAST SEE OUR
WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DDC

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/084 063/082 060 253
GCK 062/082 060/080 060 255
EHA 060/088 060/082 058 345
LBL 062/087 063/082 060 244
HYS 063/077 060/080 060 343
P28 064/084 065/082 063 244

.DDC...NONE.

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:36 PM CDTSevere Thunderstorm WarningDDCNess39 min
Sep 13, 8:38 PM CDTSevere Thunderstorm WarningDDCNess67 min
Sep 13, 9:14 PM CDTFlash Flood WarningDDCNess, Rush3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.